Hail, Morgan
- When
- May 28, 1:52 PM EST
- Where
- Morgan County, Dehart
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.970, -83.330
A moist and unstable atmosphere combined with daytime heating and wind shear to produce severe weather on May 28th. Some trees were also blown down just after midnight that night.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
A moist and unstable atmosphere combined with daytime heating and wind shear to produce severe weather on May 28th. Some trees were also blown down just after midnight that night.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 28, 8:50 AM EST, 5 hours 2 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 950 AM EDT THU MAY 28 2009 .SHORT TERM.../THE REST OF TODAY/...UPDATED 13Z SFC ANALYSIS SHOWS SLOW MOVING LOW PRESSURE CENTERED OVER MICHIGAN WITH A COLD FRONT STRETCHING SOUTHWEST FROM THIS NORTHWEST OF KENTUCKY AND INTO SOUTHEAST MISSOURI. EAST KENTUCKY REMAINS IN THE SYSTEM/S JUICY WARM SECTOR WITH DEWPOINTS RUNNING IN THE MIDDLE AND UPPER 60S. TEMPERATURES ARE STARTING OUT QUITE WARM AS WELL WITH UPPER 60S AND LOWER 70S THE NORM. MID AND HIGH LEVEL CLOUDS ARE CROSSING THE REGION ASSOCIATED WITH A MINOR SHORTWAVE LIFTING INTO SOUTHERN OHIO. ON RADAR...THE EARLIER CLUSTER OF SHOWERS AND THUNDERSTORMS TO OUR NORTHWEST HAS FIZZLED ALONG WITH THE ISOLATED ACTIVITY ACROSS OUR CWA. HOWEVER...THE CONVECTIVE PARAMETERS FOR LATER TODAY WILL BE IMPRESSIVE WITH CAPES TO 2400 J/KG AND LIS DOWN TO MINUS 6. A LACK OF SHEAR WILL LIMIT THE ORGANIZATION OF ANY STORMS THAT DO DEVELOP. HOWEVER...CERTAINLY PULSE SEVERE AND MULTICELLULAR CLUSTERS WILL BE POSSIBLE WITH GUSTY WINDS THE MAIN THREAT ALONG WITH LARGE HAIL IF THE STORMS GET DEEP ENOUGH. IN ADDITION...ALTHOUGH THE PWS HAVE COME DOWN FROM WHERE THEY WERE AT YESTERDAY...THERE REMAINS A POTENTIAL FOR EXCESSIVE RAINS FROM ANY STORMS REPEATEDLY PASSING OVER LOCATIONS THAT HAVE RECEIVED HEAVY RAIN IN THE PAST COUPLE OF DAYS. THESE CONCERNS HAVE BEEN HIGHLIGHTED IN THE WEATHER STORY AND THE HWO. WILL UPDATE THE GRIDS AND TEXT PRODUCTS TO FINE TUNE THE SKY...POPS...TEMPS AND WX AS WELL AS TO REMOVE MORNING WORDING FROM THE ZFP. UPDATES WILL BE ISSUED SHORTLY. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /TODAY THROUGH FRIDAY/ THE MAIN FOCUS FOR THE SHORT TERM FORECAST WILL DEAL WITH TODAYS CONVECTION AND FLASH FLOOD POTENTIAL. EAST KENTUCKY WILL BE FIRMLY IN THE WARM SECTOR OF GREAT LAKES LOW PRESSURE/H5 TROUGH FOR ONE MORE DAY BEFORE COOL FRONTAL PASSAGE TONIGHT. CURRENTLY...UPSTREAM CONVECTION ASSOCIATED W/ COLD FRONT/H5 TROUGH IS MAKING SLOW PROGRESS TOWARD THE CWA...HOWEVER IR CLOUD TOP TREND IS WARMING AND RETURNS ARE NOT AS IMPRESSIVE. THIS BEING SAID...WILL GRADUALLY INCREASE POPS FROM SOUTHWEST TO NORTHEAST AT THE START OF THE PERIOD THIS MORNING... WITH WARM SECTOR DIURNAL CONVECTION KICKING OFF AROUND MID MORNING ONCE AGAIN. HAVE GONE W/ SOLID LIKELY POPS FOR SHOWERS AND THUNDERSTORMS THROUGHOUT THE DAY ON THURSDAY...WITH LOCALLY HEAVY RAINFALL POSSIBLE. FORECAST SOUNDINGS SHOW PRECIPITABLE WATER VALUES GENERALLY IN THE 1.25 - 1.50 INCH RANGE THROUGHOUT THE DAY WHICH WOULD BE FAVORABLE FOR EFFICIENT RAINFALL PRODUCERS. HOWEVER...NOT AS IMPRESSIVE AS IN PAST DAYS TO TO CLOSER PROXIMITY OF H5 TROUGH/DRIER MID LEVEL AIR. THE END RESULT IS A LESS MOIST TOTAL COLUMN AND PERHAPS NOT AS HEAVY RAINFALL RATES. WILL HOLD OFF ON ANY FLASH FLOOD WATCH FOR NOW...HOWEVER WILL HIGHLIGHT POTENTIAL FOR FLASH FLOODING IN HWO...ESPECIALLY FOR AREAS THAT HAVE BEEN HIT HARD OVER THE PAST 24 HOURS. HAVE GONE W/ SLOWER 00Z NAM FOR FRONTAL PASSAGE TONIGHT AS THE OVERALL TREND W/ THE SYSTEM HAS BEEN SLOWER. THIS PUTS FROPA AROUND 2 AM TO 6 AM ACROSS CWA. HAVE CHANCE POPS EXITING THE AREA WITH FROPA AND CLEARING SKIES WITH SUBSIDENCE IN WAKE OF H5 TROUGH THEREAFTER. AS FOR TEMPERATURES...ONLY MADE MINOR TWEAKS BASED ON LATEST GUIDANCE TRENDS AS PREVIOUS FORECAST HAD THINGS WELL IN HAND. UPDATED ZFP/HWO WILL BE OUT SHORTLY. .LONG TERM.../FRIDAY NIGHT THROUGH THURSDAY/ ON FRIDAY NIGHT THE UPPER TROUGH WHICH HAD DOMINATED THE WEATHER WILL BE SLIDING OFF TO THE EAST AND WILL LEAVE THE AREA UNDER A REGIME OF NW FLOW ALOFT. THIS WILL ALLOW SOME SHORT WAVES TO MOVE ACROSS THE AREA ON SATURDAY AND SUNDAY AND BRING SOME ISOLATED TO SCATTERED SHOWERS...MAINLY IN THE AFTERNOON AND EVENING. BY MONDAY...THE PATTERN TRANSITIONS TO A MORE ZONAL FLOW. THE MODELS ARE IN GOOD GENERAL AGREEMENT...AND HAVE LEANED MORE TOWARD THE ECMWF WHEN THERE WAS A DISAGREEMENT. THE CONFIDENCE PAST MONDAY IS VERY LOW DUE TO THE MODEL DIFFERENCES THAT HAVE DEVELOPED. IT WILL BE GENERALLY WARM AND MUGGY DURING THE EARLY PART OF THE WEEK...BUT THE ACTUAL LOCATIONS OF THE FRONTS ARE A BIG QUESTION MARK AS THEY MAY STAY NORTH OF THE AREA AND THAT WOULD MAKE US GENERALLY WARMER AND DRIER THAN THE MOS AND SHOW A TENDENCY FOR MOSTLY AFTERNOON AND EVENING THUNDERSTORM ACTIVITY. DID NOT MAKE TOO MANY CHANGES TO THE EARLIER FORECAST DUE TO LOW CONFIDENCE IN THE MODELS. FOR TEMPS...STAY CLOSE TO MOS. && .AVIATION.../12Z TO 12Z/ A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS CONTINUALLY WEAKENED AS THEY MOVED INTO EASTERN KENTUCKY DURING THE DAWN AND PREDAWN HOURS. IT IS VERY UNSTABLE TODAY...SO EXPECT POP UP SHOWERS AND THUNDERSTORM TO CREATE MOSTLY MVFR CONDITIONS AND THEN DIPPING DOWN TO IFR AFTER 6 Z TONIGHT AS THE CIGS DIP DOWN AS THE COLD FRONT MOVES THROUGH THE AREA. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...SCHOETTMER/GREIF LONG TERM....JJ AVIATION...JJ
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 445 AM EDT THU MAY 28 2009 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-291145- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 445 AM EDT THU MAY 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT WITH LOCALLY HEAVY RAINFALL POSSIBLE AND A SLIGHT RISK FOR LARGE HAIL AND DAMAGING WINDS. DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE A THREAT WITH THE THUNDERSTORMS. AREAS THAT HAVE RECEIVED HEAVY RAINFALL OVER THE PAST 24 HOURS WILL HAVE THE POTENTIAL FOR FLASH FLOODING IN HEAVY RAINFALL. AREAS MOST LIKELY TO SEE FLASH FLOODING TODAY AND TONIGHT WILL BE IN AN AREA FROM FROM MANCHESTER TO HYDEN IN CLAY AND LESLIE COUNTIES. PATCHY FOG WILL ALSO BE POSSIBLE LATE TONIGHT WITH SOME LOCALIZED AREAS OF LESS THAN A QUARTER MILE VISIBILITY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY THROUGH SUNDAY AND AGAIN ON TUESDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT INSTANCES OF SEVERE HAIL OR DAMAGING WINDS ALONG WITH RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON. SCHOETTMER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 120 PM EDT THU MAY 28 2009 KYZ050-051-059-060-281800- BATH-MONTGOMERY-MENIFEE-POWELL- 120 PM EDT THU MAY 28 2009 ...A STRONG THUNDERSTORM TO AFFECT BATH...MONTGOMERY...NORTHERN MENIFEE AND NORTHWESTERN POWELL COUNTIES THROUGH 200 PM EDT THURSDAY AFTERNOON... AT 120 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF WESTBEND...MOVING EAST AT 20 MPH. THIS STORM WILL BE NEAR WESTBEND AROUND 135 PM EDT...WALTERSVILLE AROUND 140 PM EDT...LEVEE AROUND 145 PM EDT...MOUNT STERLING AROUND 150 PM EDT...AND CAMARGO AROUND 155 PM EDT. RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATE OF TWO INCHES PER HOUR OR MORE...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. GREIF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 152 PM EDT THU MAY 28 2009 KYZ050-051-059-060-281830- BATH-MONTGOMERY-MENIFEE-POWELL- 152 PM EDT THU MAY 28 2009 ...A STRONG THUNDERSTORM TO AFFECT SOUTHEASTERN BATH...SOUTHERN MONTGOMERY...MENIFEE AND NORTHERN POWELL COUNTIES THROUGH 230 PM EDT THURSDAY AFTERNOON... AT 152 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BEAN...MOVING EAST AT 25 MPH. THIS STORM WILL BE NEAR BEAN AROUND 200 PM EDT...LUCKY STOP AROUND 205 PM EDT...MEANS AROUND 210 PM EDT...CORNWELL AROUND 215 PM EDT...AND ROTHWELL AROUND 220 PM EDT. RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATE OF TWO INCHES PER HOUR OR MORE...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. GREIF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 245 PM EDT THU MAY 28 2009 KYZ052-060-104-106-108-109-281915- ROWAN-ELLIOTT-MENIFEE-MORGAN-MAGOFFIN-WOLFE- 245 PM EDT THU MAY 28 2009 ...A STRONG THUNDERSTORM TO AFFECT EXTREME SOUTH CENTRAL ROWAN AND SOUTHWESTERN ELLIOTT AND MORGAN AND NORTHEASTERN MENIFEE AND EXTREME NORTH CENTRAL MAGOFFIN AND EXTREME NORTH CENTRAL WOLFE COUNTIES THROUGH 315 PM EDT THURSDAY AFTERNOON... AT 244 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR EBON...MOVING EAST AT 30 MPH. THIS STORM WILL BE NEAR ARNETT AROUND 250 PM EDT...TWENTYSIX AROUND 255 PM EDT...POMP AROUND 300 PM EDT...LICK BRANCH AROUND 305 PM EDT...LENOX AND WEST LIBERTY AROUND 310 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE AND ONE HALF INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT THURSDAY EVENING FOR EASTERN KENTUCKY. PELTON
The Jackson,KY radar (KJKL), 42 km away, was scanning. The volume nearest the first event began at 18:50 UTC.
5 hail, 3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
One tree was blown down along Route 687.
A lot of nickel sized hail with some larger stones up to the size of quarters fell near Calaboose.
One inch diameter hail fell in Cannell City. One and a quarter inches of rain also fell in a 30 minute period.
Three wrist sized limbs were blown down on Highway 52 near the intersection of Hwys 708 and 2017.
Trees were blown down on Hwy 632.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165912, 165914, 165920, 165922, 165915, 165917, 165918, 165923, 165924.